Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 230, NWS Midland/Odessa, TX

September 14, 2002Ector County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 14, 2002, 7:14 PM CDT for Ector County, Texas. It was in force for 4 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2002, 7:14 PM CDT (00:14 UTC)
Expired
Sep 18, 2002, 8:00 PM CDT
In force
4 days
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 123 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2002-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1176 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2002-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1176 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1702 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

768 
WUUS54 KMAF 150014
SVRMAF
TXC135-150100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
714 PM CDT SAT SEP 14 2002

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ECTOR COUNTY IN WEST TEXAS

* UNTIL 800 PM CDT

* AT 714 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED 2 MILES NORTH OF
  ODESSA. RADAR SHOWED THE THUNDERSTORM MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  ODESSA

HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE
EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3177 10230 3181 10241 3195 10241 3198 10230

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 3:10 PM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, Sep 14, 3:10 PM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
310 PM CDT SAT SEP 14 2002

PRIMARY CONCERN THIS CYCLE IS CONVECTIVE POTENTIAL...INCLUDING THE
POSSIBILITY OF A FEW SEVERE STORMS THROUGH TONIGHT.

A COLD FRONT IS MAKING ITS WAY SOUTH INTO THE PERMIAN BASIN AND
SOUTHEAST NEW MEXICO PLAINS.  A VIGOROUS STORM SYSTEM CONTINUES TO
SPIN OVER THE SOUTHERN PLAINS...WITH THE BASE OF A POSITIVELY TILTED
TROUGH AXIS OVER THE AREA.

CLEAR SLOT NOTED ON VAPOR IMAGERY IS AIDING IN STRONG INSOLATION.
THIS COMBINED WITH A COLD POOL ALOFT IS PROVIDING STEEP MID LEVEL
LAPSE RATES AND MODERATE INSTABILITY OVER THE AREA.

EARLY AFTERNOON RADAR AND SATELLITE TRENDS INDICATE CONVECTION
DEVELOPING ON THE HIGHER TERRAIN OF SOUTHWEST TEXAS...WITH HINTS OF
ISOLATED CONVECTION DEVELOPING ALONG THE BOUNDARY TO THE NORTH.

CURRENT THINKING IS A CONVECTIVE COMPLEX SHOULD DEVELOP OVER THE
BASIN AND UPPER TRANS PECOS BY EARLY EVENING.  THIS COMPLEX SHOULD
PROPAGATE SOUTH AND EAST THROUGH THE NIGHT.  WITH THE DEGREE OF
INSTABILITY...LIS AROUND -7 DEGREES C...AND MARGINAL DEEP LAYER
SHEAR...EXPECT RISK OF A FEW SEVERE STORMS TO EXIST THROUGH EARLY
EVENING.  DUE TO THE AMOUNT OF COLD AIR ALOFT...MAIN CONCERN WILL BE
LARGE HAIL.  HOWEVER...WITH INVERTED V BOUNDARY LAYER...COULD ALSO
SEE DAMAGING WINDS.  LOCALLY HEAVY RAINFALL MAY ALSO BE A CONCERN
ACROSS THE SOUTH AS HIGHER JET LEVEL WIND SPEEDS BEGIN TO NOSE INTO
THE BIG BEND BY EARLY EVENING...ENHANCING ASCENT.

WE MAY HAVE TO INCREASE POPS FOR TOMORROW...ESPECIALLY ACROSS THE
NORTH.  OTHERWISE...THE REST OF THE FORECAST WILL BE MOSTLY UNCHANGED
ATTM.

PRELIMINARY NUMBERS FOLLOW...

MAF  59/75/58/80   532-
LSA  56/76/55/79   432-
6R6  65/82/64/85   432-
MRF  54/74/51/78   433-
CNM  58/76/55/81   332-

.MAF...
TX...NONE.
NM...NONE.

LINDLEY

In the hours before

Special weather statement, Sep 14, 3:00 PM CDT, 4 hours 14 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT SAT SEP 14 2002

.SYNOPSIS...
AN UPPER LEVEL STORM SYSTEM WILL ROTATE ACROSS THE SOUTHERN PLAINS
THIS EVENING AS A COLD FRONT MOVES SOUTH THROUGH THE AREA.
NORTHEASTERLY UPSLOPE WINDS BEHIND THE FRONT WILL COMBINE WITH LIFT
ASSOCIATED WITH THE STORM SYSTEM TO PRODUCE SCATTERED THUNDERSTORMS
OVER MUCH OF THE AREA THIS AFTERNOON AND EVENING. A FEW OF THESE
STORMS COULD REACH SEVERE LEVELS.

.WEATHER HAZARDS...
SEVERE THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGH THE AFTERNOON NEAR THE
MOUNTAINS OF SOUTHEAST NEW MEXICO AND WEST TEXAS...THEN SPREAD EAST
INTO THE PLAINS THROUGH THE EVENING HOURS. ADDITIONAL THUNDERSTORMS
WILL DEVELOP OVER THE NORTHERN PERMIAN BASIN IN THE VICINITY OF THE
SLOW MOVING COLD FRONT. A FEW OF THESE THUNDERSTORMS MAY BECOME
SEVERE...PRODUCING LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY
RAINFALL. THE MAIN AREAS TO BE IMPACTED BY THE SEVERE THUNDERSTORMS
WILL BE FROM THE DAVIS MOUNTAINS AND BIG BEND REGION INTO THE LOWER
TRANS PECOS WHERE WIND FIELDS WILL BE MOST SUPPORTIVE...HOWEVER
ISOLATED SEVERE STORMS WILL BE POSSIBLE NEAR THE FRONT ACROSS THE
PERMIAN BASIN.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING ACROSS
MUCH OF WEST TEXAS.

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.